Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 40, NWS Memphis, TN

June 30, 2004Tunica County, Mississippi; Phillips County, Arkansas

NWS Memphis, TN issued this flash flood warning at Jun 30, 2004, 4:10 AM CDT for Tunica County, Mississippi; Phillips County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2004, 4:10 AM CDT (09:10 UTC)
Expired
Jun 30, 2004, 7:15 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Phillips County, AR, Tunica County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 9.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
677 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 300914
FFWMEM
ARC107-MSC143-301215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
410 AM CDT WED JUN 30 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PHILLIPS COUNTY IN EASTERN ARKANSAS
  TUNICA COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 715 AM CDT

* AT 410 AM CDT...WEATHER RADAR INDICATED THUNDERSTORMS WITH VERY 
HEAVY RAIN CONTINUING ACROSS PHILLIPS AND TUNICA COUNTIES. RADAR 
ESTIMATED NEARLY 5 INCHES OF RAIN ALONG COFFEE CREEK SOUTHWEST OF 
MARVELL SINCE 130 AM. NEARLY 2 INCHES OF RAIN HAS OCCURRED OVER 
TUNICA COUNTY. RAIN AND THUNDERSTORMS WILL CONTINUE ACROSS BOTH 
COUNTIES THROUGH AT LEAST 600 AM.

* CITIES AFFECTED THROUGH 715 AM CDT INCLUDE...
  TUNICA...ROBINSONVILLE...PRICHARD...NORTH TUNICA...LITTLE TEXAS...
  DUBBS...WEST HELENA...WATKINS CORNER...MARVELL...LEXA...LAKE
  VIEW...HELENA

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3486 9024 3458 9023 3438 9082 3437 9101
          3466 9108 3465 9061

$$
1 follow-up statement
000 
WGUS74 KMEG 301215
FFSMEM
ARC107-MSC143-301245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
715 AM CDT WED JUN 30 2004

...THE FLASH FLOOD WARNING FOR PHILLIPS AND TUNICA COUNTIES HAS BEEN 
ALLOWED TO EXPIRE...

AT 708 AM CDT WEATHER RADAR INDICATED THE RAINFALL WAS DIMINISHING 
ACROSS PHILLIPS AND TUNICA COUNTIES. MINOR FLOODING IS POSSIBLE BUT 
THE SERIOUS THREAT OF FLOODING IS ENDING. THUS...THE FLASH FLOOD 
WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT AROUND 6 INCHES OF RAIN HAS FALLEN ACROSS 
PORTIONS OF PHILLIPS COUNTY SINCE 100 AM.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 2:00 AM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 30, 2:00 AM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
200 AM CDT WED JUN 30 2004

CURRENT SFC ANALYSIS SHOWS A WEAK FRONTAL BOUNDARY LOCATED NEAR
NORTHERN CWA BOUNDARY. THIS FRONT WAS THE FOCUS OF SHOWER AND
THUNDERSTORM ACTIVITY YESTERDAY...EXPECT TREND TO CONTINUE AGAIN TODAY
AND ON THURSDAY. THE AIRMASS REMAINS WARM AND MOIST...AND WITH
DAYTIME HEATING...NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
OVER THE AREA ALONG AND SOUTH OF THE BOUNDARY. WILL GO WITH 60 POPS
ACROSS CWA FOR TODAY AND THURSDAY. EXPECT ACTIVITY TO BE MORE
SCATTERED AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING...WILL GO
WITH CHANCE POPS TONIGHT AND THURSDAY NIGHT.

ON FRIDAY...AN UPPER LOW WILL BEGIN PUSHING OUT OF THE CENTRAL
PLAINS. AS THE LOW APPROACHES THE MIDSOUTH...BETTER CHANCES FOR RAIN
WILL OCCUR. LOW WILL BE CENTERED OVER SOUTHERN MISSOURI BY 12Z SATURDAY.
HAVE BUMPED UP POPS DURING FRIDAY THROUGH SATURDAY TIME PERIODS. LOW
WILL BEGIN PUSHING EAST SATURDAY NIGHT. SUNDAY COULD BE THE BEST
CHANCE FOR A DRY DAY FOR THE MIDSOUTH AS THE LOW MAY PUSH FAR ENOUGH
EAST ALLOWING FOR A RIDGE TO MOVE OVER THE AREA. HAVE KEPT POPS IN
EASTERN ZONES FOR NOW BUT HAVE REMOVED POPS FOR WESTERN ZONES.

A SHORTWAVE WILL MOVE THROUGH THE AREA ON MONDAY BRINGING THE CHANCE
FOR SHOWERS AND THUNDERSTORMS BACK TO THE ENTIRE CWA. ON TUESDAY...A
MORE SUMMER LIKE PATTERN BEGINS TO SET UP WITH HIGH PRESSURE
CENTERED OVER THE SOUTHEASTERN UNITED STATES. THIS WILL PUMP WARM
AND HUMID AIR FROM THE GULF OF MEXICO OVER THE AREA AND GIVE THE
MIDSOUTH THE CHANCE FOR SCATTERED AFTERNOON AND EVENING SHOWER AND
THUNDERSTORMS.

PRELIMINARY NUMBERS
MEM 85/72 84/73 84 64646
MKL 84/68 83/69 83 64646
JBR 84/70 82/71 83 64646
TUP 82/71 83/71 85 64646
&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

KRS
Hazardous weather outlook, Jun 30, 4:00 AM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
400 AM CDT WED JUN 30 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-011100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
400 AM CDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT

A WEAK FRONTAL BOUNDARY WILL BE LOCATED OVER THE MIDSOUTH TODAY.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND SOUTH OF
THIS BOUNDARY. THE SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL...THUS FLASH FLOODING COULD OCCUR. THE BEST CHANCE
FOR FLASH FLOODING WILL BE SOUTH OF A LINE FROM FORREST CITY
ARKANSAS TO CORINTH MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

KRS

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:22 AM CDTFlash Flood WarningMEGPhillips113 min

Nearby

Flash Flood Warnings in Mississippi, 2004Flash Flood Warnings in Arkansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.